Wyoming, 2021

Winter Storm in Wyoming, March 9 to 10, 2021

March 9 to 10, 2021 · NWS RIW · 4 events in 4 counties and zones

An area of low pressure moved northeastward across southeastern Wyoming and brought moderate to heavy snow to some areas East of the Divide. In the lower elevations, the highest totals were in Casper, Wyoming, where up to 11 inches of snow fell and near Lander, Wyoming, where up 10 inches fell.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An area of low pressure moved northeastward across southeastern Wyoming and brought moderate to heavy snow to some areas East of the Divide. In the lower elevations, the highest totals were in Casper, Wyoming, where up to 11 inches of snow fell and near Lander, Wyoming, where up 10 inches fell. Southern Johnson County also had up to 7 inches of new snow. The highest total in the mountains was 15 inches of Casper Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 9, 2:37 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 9, 2:37 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
237 PM MST Tue Mar 9 2021

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 237 PM MST Tue Mar 9 2021

Despite cooler temperatures in the wake of a cold front, most areas
have climbed to around or above seasonal averages this afternoon.
Jet-induced mid- and upper-level cloudiness has developed over west-
central Wyoming with the overall trend toward increasing cloud cover
this evening. The jet streak will track northeast late this
afternoon and evening. Right entrance region of the jet streak will
be a brief player this evening as precipitation begins to develop
across central Wyoming toward 06Z/Wednesday. Models consistent with
a 700mb circulation forming over Sweetwater County by that time.
However, this forecast trends a bit slower with the development of
precipitation, especially in central Wyoming. Model trends have been
slower and this seems very plausible given current location of the
main shortwave. Therefore, expect an initial period of light rain
after mainly 03Z/Wednesday before a changeover to snow by
06Z/Wednesday. Recent warm temperatures have warmed the surface, so
accumulations prior to 06Z will be limited. The exception will be
the I-80 corridor across southern Wyoming, where higher elevations
and proximity to the moisture and shortwave will allow for light
accumulations by midnight.

The primary period for heavier snow will be the 06Z-15Z/Wednesday
time frame. The 700mb circulation will make its way slowly north
into Natrona County by 12Z. Enhanced snowfall will occur with this
feature. Also, there should be at least a 6-hour period of better
upslope flow of 20-30kts, which otherwise is generally
unimpressive with this storm. Q-vector convergence is solid
across central Wyoming during this 9-hour period. 700mb
temperatures never get much colder than -11C, so the lack of
dendritic growth could be a limiting factor. Jet energy will also
be limited as the track keeps it too far south. Much will depend
upon the circulation and this storm making efficient use of the
available moisture. Dynamics and upslope begin to decrease by
18Z/Wednesday as the 700mb circulation pulls east. The best wrap-
around snow will remain across the I-25 corridor, but intensity
will decrease and surface temperatures will warm enough to limit
afternoon accumulations. A more broad area of wrap-around snow is
likely to remain across a good chunk of the forecast area through
the day. Coupled with the 500mb cold air advection, instability
will be sufficient to support ongoing showers. As a result,
Wednesday afternoon may end up being a high PoP, low QPF forecast
at many locations west of the I-25 corridor. Westerly surface flow
will kick-in across Sweetwater County for the afternoon.
Additional snowfall across the south in the afternoon would mainly
be confined to eastern Sweetwater County. Models have been
consistent with lingering a plume of wrap-around moisture from
northwest to central Wyoming in the evening and it is difficult to
discount. Expect all areas to be dry early Thursday morning.
Clouds will decrease from the northwest early Thursday and this
will need to be watched. Too much clearing could play havoc with
morning lows in areas with freshly fallen snow. Jet stream to our
south will allow for moisture to sneak into Sweetwater County as
shortwave energy tracks just to our south as we head into
Thursday.

Overall, forecast remains consistent with impacted locations and
those areas where the heaviest snow is expected. Similar to
yesterday, QPF was tempered somewhat. However, looking at ensemble
model QPF and snow accumulation plumes, believe that this may be on
the right track with regard to mean storm totals. Natrona County
into far southern Johnson County has the longest residence time for
the moisture and the most favorable dynamics. Still looking like 6
to 10 inches in the lower elevations, with the heaviest snow
perhaps falling north and west of Casper. Fremont County totals
look to be in the 3 to 5 inch range, with 5 to 8 inches closer to
the foothills. All totals still well within the current highlights
and forecast amounts. The challenge may come in the Bighorn Basin
where the demarcation may be sharp. Upslope and upper flow will
favor the highest amounts in Hot Springs and Washakie counties
with lesser amounts over Park and Big Horn.

.LONG TERM...(Thursday through Tuesday)
Issued at 237 PM MST Tue Mar 9 2021

Thursday will see a chance of showers pushing into the southwest
areas from a low sitting across NV/UT. That low looks to be absorbed
into the stronger low that starts off CA coast and slowly moves to
the four corners region Saturday. This low will continue into
southeast Colorado Saturday night. After that, the models can't
agree on what direction this low will take. GFS wants to move it
northward to the Dakotas, while the other models continue the
eastward track. We are keeping with the drier solution for the
weekend now, but will continue to watch that track. It does look
like Friday will see chances of precipitation across the south and
east central areas.

Models are indicating another system moving into the northwest on
Monday for another round of precipitation. This will eventually
spread snow across most of the region Monday night. Timing of this
system is still variable across the models, so we have left the
forecast for now.

Temperatures on Thursday and Friday will be on the cool side, with
warming over the weekend. There will be some gusty winds along the
southern corridor on Friday and Saturday afternoons. Otherwise,
winds should not be an issue throughout the long term forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 237 PM MST Tue Mar 9 2021

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will start the period. Between 00Z and 03Z, snow
showers are expected to develop across central areas, before
becoming widespread across Fremont, Johnson, and Natrona counties
between 03Z and 06Z tonight. Widespread MVFR ceilings and IFR
visibilities in snow will likely occur in those areas for a
prolonged period. KCPR has a decent chance of seeing airfield
minimums at times especially after 06Z Wednesday. Some of the snow
will likely push into the Bighorn Basin, with snow and MVFR
conditions at KWRL after around 09Z. Confidence is not high enough
to prevail snow at KCOD, but did prevail MVFR ceilings.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions to start the period. Scattered snow showers are
expected to develop over the south/southwest between 00Z and 03Z
this afternoon, and continue through the night. KRKS will be most
impacted by this activity with a decent chance for a period of IFR
conditions. MVFR conditions are expected at times at KBPI and
KPNA mainly after 06Z. KJAC will be on the fringe of the snow
showers and will keep them dry for now.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 237 PM MST Tue Mar 9 2021

While cooler today, temperatures have still managed to climb
above normal for most areas. Gusty northwest wind behind a
departing cold front will be on the decrease the rest of this
afternoon. Attention then turns to an approaching batch of Pacific
moisture and the development of low pressure over the forecast
area tonight and Wednesday. Widespread snow will develop later
this evening across southwest and central Wyoming. The heaviest
snow is anticipated through mid-morning Wednesday with
accumulations of at least three to five inches inches for many
locations. The BLM High Plains District can expect higher totals
of six to ten inches in Natrona County and southern Johnson
County. Low pressure over central Wyoming at the start of the day
will trudge east during the afternoon. Snow will continue to wrap
around this low and across northern and central Wyoming through
the afternoon. Accumulations during the afternoon will be
minimized by warming temperatures and decreasing snowfall rates.
Most areas will be dry by late Wednesday evening. The storm track
then takes the next few systems to our south from Thursday into
the weekend. This will provide the best chance for snow showers
and gusty northeast wind of 15-25 mph across the southern half of
the BLM High Desert District Thursday. A storm system Saturday
could wrap rain and snow showers into central Wyoming during the
afternoon. Temperatures will be cooler than normal Wednesday with
a gradual increase to more seasonal averages by Saturday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 5 PM MST
Wednesday for WYZ007>010-015>019-022.

Winter Storm Warning from 8 PM this evening to 5 PM MST
Wednesday for WYZ011-020.

&&

SHORT TERM...CNJ
LONG TERM...Swanson
AVIATION...Swanson/CNJ
FIRE WEATHER...CNJ
Hazardous weather outlook, Mar 9, 1:56 PM MST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
156 PM MST Tue Mar 9 2021

WYZ001>020-022>030-101400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
156 PM MST Tue Mar 9 2021

...Winter Storm Warning Tonight through Wednesday Afternoon for
Most of Natrona County and Southern Johnson County...

...Winter Weather Advisory Tonight through Wednesday Afternoon
for Other Areas of Central and Northcentral Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Rest of Today and Tonight

Snow will develop in southern and central Wyoming late this
evening, with the heaviest snow coming after midnight. Moderate
to heavy snow during the pre-dawn hours will create hazardous
travel conditions. Most susceptible will be I-25, US 20/26, US
287, and Wyoming 220 in central Wyoming. Please see the Winter
Weather Message for more information on specifics and timing.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday...Moderate to heavy snow continues in central Wyoming
through the morning commute. Many areas of central and
northcentral Wyoming can then expect light snow through midday
before a gradually decrease in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report overnight snowfall to the
National Weather Service Wednesday morning.

In the hours before

Special weather statement, Mar 9, 2:07 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
207 PM MST Tue Mar 9 2021

WYZ028>030-101400-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
207 PM MST Tue Mar 9 2021

...Snow to Develop this Evening and Persist through Wednesday
Morning...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Periods of light snow developing. Total snowfall of 2 to
  3 inches.

* WHERE...Sweetwater County.

* WHEN...Tonight through Wednesday. Most of the accumulating snow
  will have ended by late Wednesday morning.

* ADDITIONAL DETAILS...Area roads, including I-80 across
  Sweetwater County, will become slick or snow covered early
  Wednesday morning.

WYZ005-006-101400-
Southwest Big Horn Basin-Southeast Big Horn Basin-
Including the cities of Thermopolis, Ten Sleep, and Worland
207 PM MST Tue Mar 9 2021

...Snow to Develop Overnight and Persist through Wednesday Morning...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Periods of light snow. Snowfall of 1 to 3 inches. Higher
  amounts possible along the foothills of the Bridger Mountains.

* WHERE...Southern Bighorn Basin, including Hot Springs and
  Washakie counties.

* WHEN...Midnight through Wednesday morning.

* ADDITIONAL DETAILS...Area roads will become slick or snow
  covered late tonight through Wednesday morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Casper Mountain

When
March 9, 5:00 PM MST to March 10, 3:00 PM MST
Where
Casper Mountain forecast zone
Reported by
SNOTEL
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The SNOTEL on Casper Mountain reported 15 inches of new snow.

Winter Storm, Southeast Johnson County

When
March 9, 6:00 PM MST to March 10, 1:00 PM MST
Where
Southeast Johnson County forecast zone
Reported by
CoCoRaHS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

To the east of Kaycee, Wyoming, 6.5 inches of new snow fell.

Winter Storm, Natrona County Lower Elevations

When
March 9, 7:00 PM MST to March 10, 2:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Snowfall totals around Casper, Wyoming ranged from 6 to 11 inches. Amounts dropped further north and west.

Winter Storm, Lander Foothills

When
March 9, 8:00 PM MST to March 10, 3:00 PM MST
Where
Lander Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

New snowfall in Lander, Wyoming ranged from 6 to 9 inches; including 7.7 inches at the Lander airport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940923, 940921, 940922, 940924.